Some Things Just Don’t Go Together
Certain medications are concerning if taken alone, especially in older adults, or if taken at a high dose, or maybe inappropriate at ages young and old. Some medications become even more concerning when combined with other medications. Opioids are an excellent example of a medication to be careful either alone or in combination with other meds.
The National Institute of Health (NIH) has provided statistics regarding the increased risk of combining opioids with benzodiazepines. Benzodiazepines are medications used for anxiety and insomnia and have increased in use since COVID.
Opioids alone can cause constipation, lower blood pressure, dizziness, confusion, drowsiness, and respiratory depression. Benzodiazepines alone can also cause confusion, drowsiness, and respiratory depression. Combining medications with similar side effect profiles can cause additive effects. The FDA alerts the use of both of these medications with a US Box Warning for sedation and respiratory depression (suppressed breathing), which can result in death.
According to the statistics available through the NIH on benzodiazepines and opioids and overdose death rates, a third of opioid prescription deaths is associated with combined prescription benzodiazepine use. https://www.drugabuse.gov/drug-topics/opioids/benzodiazepines-opioids
Unfortunately, these medications are prescribed simultaneously despite these statistics and warnings of harm https://www.cdc.gov/nchs/data/nhsr/nhsr137-508.pdf.
Review your medication lists for medicines used for pain such as oxycodone and fentanyl, and for benzodiazepines such as lorazepam, alprazolam, clonazepam, and diazepam for example. Talk with your doctors regarding medication combinations that should not be taken together. These medications should not be abruptly stopped, but instead tapered slowly, under the supervision of a healthcare provider.
To add to more questions to ask, if you do find you are taking medications that have warnings on being combined, see if you are taking the lowest doses possible to reduce potential side effects, or ask if both medications are still necessary and taper one slowly with the help of your doctor. And keep visiting my website and blog weekly for more information on medications, deprescribing, and questions to review at your doctor appointments and pharmacy visits.